Georgia, 2011Hail in Georgia, July 21, 2011
July 21, 2011 · NWS FFC · 1 event in 1 county or zone
S. combined with numerous outflow boundaries from upstream overnight convection and a hot, humid, unstable air mass, fueled scattered thunderstorms once again across mainly north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakness in the subtropical ridge across the southeast U.S. combined with numerous outflow boundaries from upstream overnight convection and a hot, humid, unstable air mass, fueled scattered thunderstorms once again across mainly north Georgia. While none of these became severe, many produced intense cloud-to-ground lightning, locally heavy rain, and some even some small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 2:37 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 21, 2:37 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT THU JUL 21 2011
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LATEST MODEL RUN MAINTAIN SURFACE TROUGH ACROSS NORTH CENTRAL
GEORGIA THROUGH THE PERIOD AS A SERIES OF WEAK DISTURBANCES MOVE
ACROSS THE OHIO/TENNESSEE VALLEY REGION. WILL CONTINUE PREVIOUS
FORECAST TREND WITH ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS
ACROSS THE COUNTY WARNING AREA THROUGH THE PERIOD...WITH HIGHEST
POPS NORTH (ESPECIALLY) EXTREME NORTH WHERE MODELS SHOW BEST
MOISTURE AND UPPER SUPPORT. HOT TEMPERATURES ALSO CONTINUING. WITH
AFTERNOON READINGS WELL INTO THE 90S AND HIGH HUMIDITY...MAY SEE
HEAT INDICES APPROACH ADVISORY CRITERIA DURING THE AFTERNOON
(ESPECIALLY OVER EAST CENTRAL GEORGIA). HOWEVER...WITH OVERNIGHT
LOWS FALLING SHORT OF CRITERIA WILL HOLD OFF ON HEAT ADVISORY.
LATER SHIFTS WILL DEFINITELY NEED TO RE-EVALUATE.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED WITH PROGS HINTING AT THE SURFACE
TROUGH MEANDERING ACROSS THE REGION THROUGH THE PERIOD. LATEST GFS
RUN NOW BACKING OFF ON FRONT PUSHING INTO OUR REGION BY MID WEEK.
BOTH GFS AND ECMWF KEEP THE BOUNDARY JUST NORTH OF THE STATE AND
CURRENT FORECAST WITH CHANCE POPS STILL LOOK IN LINE. TEMPERATURES
WELL INTO THE 90S LOOK TO CONTINUE WITH LOWS IN THE LOWER AND
MIDDLE 70S.
&&
.AVIATION...
18Z UPDATE...
CIGS STRADDLING THE VFR/MVFR LINE AT ATL...BUT VFR EXPECTED MOST
OF THE PERIOD EXCEPT DURING CONVECTION OR DUE TO MORNING FOG/HAZE
WHICH COULD BRING SOME SITES TO AT BEST MVFR. WINDS EXPECTED TO
STAY WESTERLY WITH SPEEDS BELOW 10KTS...ALTHOUGH CONVECTION COULD
PRODUCE HIGHER VARIABLE GUSTS. CONVECTION AT ATL MAY BE HINDERED
TODAY BY THE CLOUDS CURRENTLY IN THE AREA DUE TO LACK OF
OPPORTUNITY FOR HEATING THIS AFTERNOON...WILL HAVE TO MONITOR FOR
DEVELOPMENT OF CONVECTION IN AREA.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CONVECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
PREFERRED NAM OVER GFS.
10
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 74 98 72 98 / 20 20 20 20
ATLANTA 75 94 75 94 / 30 20 20 20
BLAIRSVILLE 71 90 70 90 / 30 30 30 30
CARTERSVILLE 72 94 71 96 / 30 30 30 30
COLUMBUS 74 95 74 94 / 20 20 20 20
GAINESVILLE 74 95 74 95 / 30 30 30 20
MACON 74 97 74 97 / 20 20 20 20
ROME 73 95 72 95 / 30 30 30 30
PEACHTREE CITY 71 94 71 94 / 20 20 20 20
VIDALIA 76 97 77 97 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, Jul 21, 4:00 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT THU JUL 21 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 PM EDT THU JUL 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS OVER NORTH GEORGIA. ISOLATED THUNDERSTORMS
POSSIBLE OVER CENTRAL GEORGIA. ALSO...HEAT INDEX VALUES OF 100 TO
105 ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THROUGH EARLY EVENING.
.SYNOPSIS...
WEAK HIGH PRESSURE ALOFT CENTERED OVER THE TENNESSEE VALLEY WILL
PRODUCE A LIGHT NORTHEAST FLOW OVER GEORGIA. A WEAK UPPER LEVEL
DISTURBANCE OVER THE NORTH CAROLINA AND NORTHEAST GEORGIA MOUNTAINS
WILL COMBINE WITH THE MAXIMUM INSTABILITY FOR THE LATE AFTERNOON TO
DEVELOP SLOW MOVING THUNDERSTORMS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN...THROUGH THIS EVENING.
THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE NORTH OF A LINE
FROM ATLANTA TO ATHENS.
.OTHER HAZARDS...
HEAT INDEX VALUES WILL REMAIN FROM 100 TO 105 DEGREES OVER MUCH OF
THE AREA THROUGH THIS EVENING.
.DISCUSSION...
THE ATMOSPHERE WILL REMAIN UNSTABLE THROUGH TONIGHT. OUTFLOW
BOUNDARIES FROM THIS AFTERNOONS THUNDERSTORMS WILL COMBINE WITH
THE UNSTABLE AIRMASS TO CAUSE THUNDERSTORM DEVELOPMENT. CAPES WILL
REMAIN IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES FROM MINUS 4 TO
MINUS 6. THIS COULD PRODUCE A FEW STRONG THUNDERSTORMS WITH GUSTY
WINDS AND HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 21, 1:09 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2011
GAZ006-007-014-015-211845-
209 PM EDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN LUMPKIN...DAWSON...
FANNIN AND GILMER COUNTIES UNTIL 245 PM EDT...
AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARION...MOVING SOUTHWEST AT 5 MPH.
RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE 1 PM...MAINLY IN
THE HIGHER ELEVATIONS. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN BE
EXPECTED AS THIS STORM MOVES VERY SLOWLY. RUNOFF FROM THESE STORMS
WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS... STREETS AND
UNDERPASSES ACROSS UNION...LUMPKIN...DAWSON...FANNIN AND GILMER
COUNTIES...INCLUDING AREAS AROUND HAWK MOUNTAIN SHELTER...
PISGAH...BLACK GAP SHELTER...STOVER CREEK SHELTER...SPRINGER
MOUNTAIN SHELTER...DIAL...MARION...FAUSETT LAKE...AMICALOLA FALLS
STATE PARK...LEN FOOTE HIKE INN...CARTECAY AND ROY. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS
ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3471 8412 3466 8415 3465 8415 3467 8413
3465 8411 3447 8423 3453 8435 3457 8435
3457 8437 3455 8438 3459 8446 3480 8427
TIME...MOT...LOC 1809Z 033DEG 2KT 3464 8426Special weather statement, Jul 21, 2:05 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT THU JUL 21 2011
GAZ005-211945-
305 PM EDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN MURRAY COUNTY UNTIL 345 PM EDT...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRANDALL...MOVING SOUTHWEST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MURRAY COUNTY...INCLUDING AREAS AROUND
CONASAUGA LAKE...CISCO...GREGORY...CRANDALL...CHATSWORTH...ETON AND
SUMAC. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
IN ADDITION...RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE FALLEN
SINCE 2 PM ACROSS THE AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN
BE EXPECTED. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3493 8462 3486 8462 3483 8459 3470 8481
3479 8486 3480 8484 3481 8486 3483 8485
3484 8485 3487 8482 3493 8484 3500 8466
TIME...MOT...LOC 1904Z 062DEG 5KT 3488 8471Special weather statement, Jul 21, 4:51 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT THU JUL 21 2011
GAZ022-212215-
551 PM EDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FORSYTH
COUNTY UNTIL 615 PM EDT...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING NORTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FORSYTH COUNTY...INCLUDING AREAS AROUND
CUMMING...DREW...DUCKTOWN...MATT...COAL MOUNTAIN...OSCARVILLE AND
CHESTATEE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3430 8393 3428 8393 3427 8395 3424 8395
3423 8397 3422 8396 3419 8399 3419 8405
3412 8410 3423 8425 3434 8416 3433 8396
TIME...MOT...LOC 2151Z 222DEG 5KT 3424 8410Special weather statement, Jul 21, 4:57 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT THU JUL 21 2011
GAZ019-212230-
557 PM EDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN FLOYD
COUNTY UNTIL 630 PM EDT...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING WEST AT 20 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND ROME
AND COOSA. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3428 8539 3430 8538 3436 8535 3439 8530
3439 8517 3421 8516 3416 8544 3425 8546
3429 8546
TIME...MOT...LOC 2157Z 098DEG 19KT 3429 8528Special weather statement, Jul 21, 5:29 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 PM EDT THU JUL 21 2011
GAZ031>034-212300-
629 PM EDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN
PAULDING...COBB...GWINNETT AND FULTON COUNTIES UNTIL 700 PM EDT...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY PLAINS...MOVING NORTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS PAULDING...COBB...GWINNETT AND FULTON
COUNTIES...INCLUDING AREAS AROUND BUCKHEAD...BOLTON...CHASTAIN
MEMORIAL PARK...SANDY SPRINGS...DUE WEST...KENNESAW STATE
UNIVERSITY...LOST MOUNTAIN PARK...JIM R MILLER PARK...MOUNT BETHEL...
SANDY PLAINS...WHITE WATER PARK...DOBBINS AIR RESERVE BASE...
VININGS...MABLETON AND SMYRNA. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
&&
LAT...LON 3408 8491 3407 8442 3409 8442 3410 8421
3407 8418 3405 8410 3407 8412 3410 8410
3410 8402 3385 8405 3384 8415 3392 8426
3396 8428 3397 8434 3383 8435 3379 8491
TIME...MOT...LOC 2230Z 228DEG 6KT 3401 8447Hail, Fulton
- When
- July 21, 5:34 PM EST to 5:37 PM EST
- Where
- Fulton County, 1.2 mi NE of Sandy Spgs to 1.2 mi NW of Sandy Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.932, -84.365
The public observed penny-sized hail in the John's Creek area of north Fulton county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 21 to 24, 201125 deaths · 60 injured · 10 events
- Excessive Heat in New York, July 21 to 23, 201120 deaths · 17 events
- Excessive Heat in New Jersey, July 21 to 24, 20112 deaths · 350 injured · 21 events
- Heat in Vermont, July 21, 20111 death · 10 events
- Wildfire in California, July 21 to 23, 201118 injured · $25,000 · 1 event
- Excessive Heat in Indiana, July 21, 20111 death · 1 event
- Hail and Damaging Wind in Nebraska, July 21, 2011$5.3 million · 1 in hail · 3 events
- Damaging Winds in Kansas, July 21, 2011$1.6 million · 70 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Tennessee, July 21, 2011$161,000 · 55 kt wind · 9 events
- Excessive Heat in Virginia, July 21 to 23, 201143 events
- Excessive Heat and Heat in New York, July 21 to 23, 201142 events
- Lightning Strike in Colorado, July 21, 2011$70,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333875.